Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Green Bay, WI

August 21, 2002Calumet County, Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 21, 2002, 7:06 PM CDT for Calumet County, Winnebago County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 21, 2002, 7:06 PM CDT (00:06 UTC)
Expired
Aug 21, 2002, 7:45 PM CDT
In force
39 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Calumet County, WI, Winnebago County, WI

The radar

The Green Bay radar (KGRB), 54 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.1 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:40 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 3:40 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT WED AUG 21 2002

FOR TONIGHT...REGIONAL RADARS CONTINUE TO SHOW SHOWERS AND
THUNDERSTORMS OVER NORTHEAST WISCONSIN SOUTHWEST INTO SOUTHEAST
MINNESOTA AND EASTERN IOWA. THINK SEVERE THREAT IS LIMITED TO OUR
FAR SOUTHERN TIER OF COUNTIES AROUND OSHKOSH WHERE TEMPERATURES
WARMED TO NEAR 80 THIS AFTERNOON. SPC DOES HAVE A SEVERE
THUNDERSTORM WATCH OUT FOR SOUTHEAST WISCONSIN UNTIL 8 PM JUST SOUTH
OF OUR CWA.

FOR TOMORROW...MODEL RH FIELDS WOULD INDICATE A PARTIAL CLEARING
TREND ACROSS THE CWA...ESPECIALLY DURING THE AFTERNOON HOURS. WILL
BUMP UP WINDS UP TO 15 TO 25 MPH OVER THE EASTERN CWA FROM GREEN BAY
AND THE FOX CITIES EAST TO THE LAKE BASED ON ETA SURFACE WIND
FORECAST. CANADIAN HIGH WILL BUILD INTO THE REGION THURSDAY NIGHT
AND FRIDAY...BRINGING FALLISH CONDITIONS. LOWS UP NORTH WILL DROP
INTO THE MIDDLE TO UPPER 40S WHILE READINGS OVER THE SOUTH WILL BE
FROM 50 TO 55. HIGHS WILL REACH THE 70S BOTH THURSDAY AND FRIDAY...BUT
WILL UNDERCUT GUIDANCE VALUES...ESPECIALLY IN THE EAST DUE TO
NORTHEAST FLOW OFF THE COOLER LAKE.

A REINFORCING COLD FRONT WILL DROP SOUTHEAST INTO THE AREA ON
SATURDAY. ETA WAS PROGGING DECENT LOW LEVEL MOISTURE AHEAD OF IT
ALONG WITH 850/700MB LAPSE RATES AROUND 6C. A SLIGHTLY COOLER AIR
MASS WILL FILTER INTO ON SUNDAY...THEREFORE WILL DROP HIGH
TEMPERATURES BACK A FEW DEGREES FROM THE PREVIOUS FORECAST.

REMAINDER OF THE FORECAST PERIOD REMAINS DRY...ASSUMING THAT THE MRF
BLOCKING PATTERN DOES DEVELOP.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 21, 12:00 PM CDT, 7 hours 6 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED AUG 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF CENTRAL AND
EAST-CENTRAL WISCONSIN DURING THE AFTERNOON AND EVENING HOURS. THE
SLIGHT RISK AREA IS SOUTH OF A LINE FROM MARSHFIELD...TO GREEN BAY...TO
KEWAUNEE. THE PRIMARY THREAT WILL BE OF DAMAGING WINDS...AND OCCUR
BETWEEN 2:00 PM AND 8:00 PM. IN ADDITION...HEAVY RAINFALL IS POSSIBLE
ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING.

A STRONG EAST-WEST FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY
STATIONARY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF THE FRONT.
THE WIDESPREAD RAIN...EXTENSIVE CLOUD COVER...AND SOUTHEAST WINDS WILL
KEEP TEMPERATURES NORTH OF THE FRONT RATHER COOL...AND SHOULD PREVENT
ANY STORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN FROM BECOMING
SEVERE. SUNSHINE ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS WILL
LEAD TO MUCH WARMER TEMPERATURES THERE. BRISK SOUTHERLY WINDS WILL BRING
THE WARMER AIR NORTHWARD...AND COULD FUEL STRONG OR SEVERE STORMS IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 21, 6:27 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    4 E PICKETT               WI   .75 INCH HAIL
08/21/02   WINNEBAGO                      REPORTED BY WEATHER
                                          SPOTTER.

SAC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:45 PM CDTSpecial Marine WarningGRB60 min
Aug 21, 7:45 PM CDTSpecial Marine WarningGRB60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.